Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Tucson, AZ

July 13, 2005Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2005, 1:43 PM MST for Graham County, Greenlee County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 1:43 PM MST (20:43 UTC)
Expired
Jul 13, 2005, 2:13 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 165 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4039 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 132044
SVRTWC
AZC009-011-132130-
/O.NEW.KTWC.SV.W.0014.050713T2043Z-050713T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
143 PM MST WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA
  SOUTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 230 PM MST

* AT 140 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DUNCAN...OR ABOUT 36 MILES EAST OF SAFFORD...AND MOVING SOUTHWEST
  AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FRANKLIN.

LAT...LON 3268 10906 3290 10906 3280 10944 3252 10922

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 132102
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST WED JUL 13 2005

AZC009-011-132130-
/O.CON.KTWC.SV.W.0014.000000T0000Z-050713T2130Z/
GRAHAM AZ-GREENLEE AZ-
200 PM MST WED JUL 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM MST FOR
SOUTHERN GREENLEE AND EAST CENTRAL GRAHAM COUNTIES...

AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED JUST WEST OF DUNCAN...OR ABOUT 31 MILES EAST OF
SAFFORD...MOVING SOUTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

LAT...LON 3268 10906 3290 10906 3280 10944 3252 10922

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 132113
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST WED JUL 13 2005

AZC009-011-132122-
/O.CAN.KTWC.SV.W.0014.000000T0000Z-050713T2130Z/
GRAHAM AZ-GREENLEE AZ-
212 PM MST WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENLEE AND EAST
CENTRAL GRAHAM COUNTIES IS CANCELLED...

AT 212 PM MST...THE STORM NEAR AND WEST OF DUNCAN HAD DIMINISHED TO 
BELOW SEVERE LEVELS. THE WARNING WAS CANCELLED.

LAT...LON 3268 10906 3290 10906 3280 10944 3252 10922

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:00 AM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 13, 9:00 AM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST WED JUL 13 2005

.SYNOPSIS...STRONG HIGH PRESSURE...WHICH HAD BEEN PARKED ACROSS
NORTHERN MEXICO LATELY...HAS MIGRATED NORTH. WITH THIS VERY HOT
CONDITIONS WILL START TO MODERATE AS ADDED MOISTURE AND CLOUD COVER
MOVE IN FROM THE EAST. THE AREA WILL START TO SEE AN INCREASE IN
SHOWER AND THUNDERSTORM ACTIVITY AS THIS HAPPENS.

&&

.DISCUSSION...WITH THE HIGH CENTER RECONSOLIDATING TO OUR NORTH THE
SUBSEQUENT DEEP EASTERLY FLOW IS IMPORTING MOISTURE THROUGH
SOUTHEAST ARIZONA. 12Z KTUS SOUNDING WAS APPROACHING 1 INCH OF
PRECIPITABLE WATER WITH GOES SOUNDER ESTIMATES SHOWING VALUES NEAR
TO JUST OVER 1 INCH MOVING IN. SURFACE DEWPTS ARE UP 15 TO 25 DEG
OVER THE PAST 24 HRS...NOW INTO THE 40S AND 50S. SOME LIGHT PRECIP
OUT OF MID LEVEL DEBRIS CLOUD THIS MORNING...ALSO SERVING TO BLOCK
SOLAR INSOLATION A BIT BUT NOT ENOUGH TO AVOID ANOTHER HOT
AFTERNOON. WITH ADDED MOISTURE WE SHOULD BE ABLE TO FIRE OFF
CONVECTION LATE THIS MORNING INTO THE THE AFTERNOON AND EVENING.
DESPITE RAPID IMPROVEMENT IN THE MOISTURE SITUATION WE ARE STILL NOT
QUITE UP TO SEASONAL LEVELS SO COVERAGE SHOULD BE LESS THAN WE
NORMALLY SEE FOR MID JULY. IN ADDITION...LOW LEVELS ARE STILL
RELATIVELY DRY...SO WE NEED TO WATCH FOR DRY MICROBURST
CHARACTERISTICS THIS AFTERNOON.

&&

.FIRE WEATHER...UPPER LEVEL HIGH PRESSURE TO OUR NORTH WILL CONTINUE
TO ALLOW MOISTURE TO MOVE INTO THE AREA FROM THE EAST AND NORTHEAST.
DAYTIME TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL THIS WEEK...
BUT WITH SOME MOISTURE IN PLACE THERE WILL ALSO BE A CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. HUMIDITY VALUES ARE
EXPECTED TO SLOWLY INCREASE THIS WEEK AS THE MOISTURE MAKES ITS WAY
ACROSS SOUTHEAST ARIZONA. THERE WILL CONTINUE TO BE LOCALIZED GUSTY
WINDS DURING THE AFTERNOON AND EARLY EVENING DUE TO STRONG SURFACE
HEATING...AND THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
PRODUCE STRONG OUTFLOWS AS WELL AS ERRATIC AND SHIFTING WINDS.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.CLIMATE...TODAYS FORECAST HIGH OF 109 DEGREES IN TUCSON WILL MARK
THE 30TH CONSECUTIVE DAY WITH HIGH TEMPERATURES OF 100 DEGREES OR
BETTER. THIS RANKS AS THE 4TH LONGEST STREAK ON RECORD. THE RECORD
IS 39 DAYS...SET IN 1987. ADDITIONALLY...THE AREA IS HEADED FOR TOP
5 STATUS FOR LATEST START TO THE MONSOON. THE TOP 5 LATEST MONSOON
START DATES ARE:

5TH)    JULY 1?, 2005** **TO BE DETERMINED
4TH)    JULY 14, 1985
3RD)    JULY 16, 1979
2ND)    JULY 17, 1997
LATEST) JULY 25, 1987

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/PUBLIC DISCUSSION...WJM
FIRE WEATHER/AVIATION...GZ
CLIMATE DISCUSSION...JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 13, 12:10 PM MST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1210 PM MST WED JUL 13 2005

AZZ019-151400-
NORTHERN GREENLEE COUNTY-
1210 PM MST THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...THERE IS A
CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. NO
SIGNIFICANT PRECIPITATION IS EXPECTED...WITH THE MAIN THREAT BEING
STRONG WIND GUSTS THAT MAY APPROACH 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...THERE WILL BE
A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING INTO THE WEEKEND. THE MOISTURE IS THEN EXPECTED TO GRADUALLY
DECREASE OVER THE WEEKEND...RESULTING IN ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS LATE IN THE WEEKEND AND EARLY NEXT WEEK.
NO SIGNIFICANT PRECIPITATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031>032-151400-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA
COUNTY-
1210 PM MST THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE
CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED...WITH THE MAIN
THREAT BEING STRONG WIND GUSTS THAT MAY APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...THERE WILL BE
A CONTINUED SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING DURING THIS PERIOD. NO SIGNIFICANT
PRECIPITATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ033-151400-
TUCSON METRO/MARANA/GREEN VALLEY-
1210 PM MST THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED...ALTHOUGH THE
STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF
MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND
GUSTS THAT COULD APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...THERE WILL BE
A CONTINUED SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING DURING THIS PERIOD. NO SIGNIFICANT
PRECIPITATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-151400-
UPPER GILA RIVER VALLEY-
1210 PM MST THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED...ALTHOUGH THE
STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF
MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND
GUSTS THAT COULD APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...THERE WILL BE
A CONTINUED SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING DURING THIS PERIOD. NO SIGNIFICANT
PRECIPITATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ034>035-151400-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1210 PM MST THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ AND COCHISE
COUNTIES

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED...ALTHOUGH THE
STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF
MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND
GUSTS THAT COULD APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER...THERE WILL BE
A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING INTO THE WEEKEND. THE MOISTURE IS THEN EXPECTED TO GRADUALLY
DECREASE OVER THE WEEKEND...RESULTING IN ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS LATE IN THE WEEKEND AND EARLY NEXT WEEK.
NO SIGNIFICANT PRECIPITATION IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.